Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Binghamton, NY

June 26, 2002Schuyler County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 26, 2002, 6:28 PM EDT for Schuyler County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 6:28 PM EDT (22:28 UTC)
Expired
Jun 26, 2002, 7:15 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 262228
SVRBGM
NYC097-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
626 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN CENTRAL NEW YORK.

* UNTIL 715 PM EDT.

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF MONTEREY...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  READING CENTER AT 640 PM EDT.
  WEDGEWOOD AND WATKINS GLEN AT 645 PM EDT.
  MONTOUR FALLS AND ODESSA AT 650 PM EDT.
  CATHARINE AND REYNOLDSVILLE AT 655 PM EDT.
  ALPINE AND CAYUTA AT 700 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

LAT...LON 4248 7712 4227 7711 4226 7663 4249 7670

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:45 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 26, 2:45 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 26 2002

.DISC...IN BACKUP SITTUATION FOR WFO BGM.  WILL KEEP FCST FAIRLY
CONSISTANT WITH PREV THINKING.  HAVE MODIFIED TEMPS SLIGHTLY TO
BLEND WITH LATEST GUIDANCE.  MDLS STILL SHOWING AREA NVA MOVG INTO
CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS.  SO WILL
BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN.

SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM...
BUT NO PA CTYS.

ALBWRKZON SENT.

.BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT
STEUBEN...YATES AND SULLIVAN.

LAB

In the hours before

Special weather statement, Jun 26, 2:18 PM EDT, 4 hours 10 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046-
036-037-009-018-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT WED JUN 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:

CAYUGA NY...
SENECA NY...
SCHUYLER NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.
Special weather statement, Jun 26, 3:05 PM EDT, 3 hours 23 minutes before
NYZ009-016>018-036-037-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT WED JUN 26 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH WIND GUSTS TO 35 MPH MOVING EAST AT 15
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
BALDWINSVILLE AT 315 PM.
SKANEATELES AT 340 PM.
MARCELLUS AND CLAY AT 350 PM.
LIVERPOOL AT 400 PM.
FAIRMOUNT AND CICERO AT 405 PM.
NORTH SYRACUSE AT 415 PM.
SYRACUSE AT 430 PM.
NEDROW AT 435 PM.
BRIDGEPORT AT 445 PM.

EXPECT FREQUENT LIGHTNING AND HEAVY RAINFALL IN THE PATH OF THE
STORMS. RAINFALL RATES OF 11/2 INCH PER HOUR IS POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES.

GILT
Local storm report, Jun 26, 3:57 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
357 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LACKAWAXEN                PA   WIND DAMAGE
06/26/02   PIKE                           SEVERAL TREES AND POWER
                                          LINES DOWNREPORTED BY
                                          EMERGENCY MANAGEMENT

0200 PM    9 NW MILFORD              PA   .75 INCH HAIL
06/26/02   PIKE                           DIME SIZED HAILREPORTED BY
                                          OTHER

0215 PM    FALLSBURG                 NY   WIND DAMAGE
06/26/02   SULLIVAN                       2 TREES DOWN POWER LINES
                                          ALSO REPORTED DOWN. WIND
                                          DAMAGE ALSO IN
                                          WOODBURNEREPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jun 26, 4:55 PM EDT, 1 hour 33 minutes before
NYZ022-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO STEUBEN
COUNTY...

AT 446 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ARKPORT.... OR
ABOUT 16 MILES NORTHWEST OF ARKPORT.... MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
FREMONT AND ARKPORT AT 530 PM.
HOWARD AND HASKINVILLE AT 545 PM.
BUENA VISTA AND AVOCA AT 600 PM.
BATH AND NORTH CAMERON AT 615 PM.
SAVONA AND CAMPBELL AT 630 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... WIND GUSTS TO 40
MILES AN HOUR... AND TORRENTIAL RAIN IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 5:27 PM EDT, 1 hour 1 minute before
NYZ022-023-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT WED JUN 26 2002

...A PAIR OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO STEUBEN AND SCHUYLER COUNTIES...

AT 516 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ARKPORT TO WELLSVILLE..... MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
ATLANTA AND NORTH HORNELL AT 545 PM.
HOWARD AND CANISTEO AT 600 PM.
WHEELER AND PRATTSBURG AT 615 PM.
WEST CAMERON AND URBANA AT 630 PM.
WAYNE AND THURSTON AT 645 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... GUSTY WINDS UP TO 40
MILES AN HOUR... AND TORRENTIAL DOWNPOURS... IN THE PATH OF THIS
STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:05 PM EDT, 23 minutes before
NYZ022>024-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT WED JUN 26 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING THROUGH
STEUBEN COUNTY INTO CHEMUNG AND SCHUYLER COUNTIES...

AT 556 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM COHOCTON TO CAMPBELL... MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
PRATTSBURG AND SONORA AT 630 PM.
URBANA AND KEUKA AT 645 PM.
WAYNE AND MONTEREY AT 700 PM.
TYRONE AND WESTON AT 715 PM.
HORSEHEADS NORTH AND MILLPORT AT 730 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING, TORRENTIAL RAINFALL UP TO 2
INCHES, SMALL HAIL, AND STRONG GUSTY WINDS UP TO 40 MILES AN HOUR,
IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:28 PM EDTSevere Thunderstorm WarningBGMSullivan62 min
Jun 26, 2:44 PM EDTSevere Thunderstorm WarningBGMSullivan31 min
Jun 26, 4:33 PM EDTSevere Thunderstorm WarningBGMOneida57 min
Jun 26, 6:11 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan49 min
Jun 26, 6:16 PM EDTSevere Thunderstorm WarningBGMSteuben44 min
Jun 26, 7:34 PM EDTSevere Thunderstorm WarningBGMChemung41 min
Jun 26, 7:56 PM EDTSevere Thunderstorm WarningBGMTioga49 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.